Virginia, 2011Hail and Damaging Winds in Virginia, May 16, 2011
May 16, 2011 · NWS LWX · 5 events in 3 counties and zones
Low pressure both at the surface and aloft developed over the Mid-Atlantic during the 16th. A southeast flow around this system ushered in plenty of moisture off the Atlantic Ocean.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure both at the surface and aloft developed over the Mid-Atlantic during the 16th. A southeast flow around this system ushered in plenty of moisture off the Atlantic Ocean. The moisture caused moderate amounts of instability to develop. The combination of the instability and an upper-level disturbance in the southeast flow aloft caused showers and thunderstorms to develop. Some thunderstorms did become severe with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 2:34 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, May 16, 2:34 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT MON MAY 16 2011
.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
WE ARE ABOUT HALFWAY THROUGH THIS PERIOD OF ERRATIC CLOUD COVER AND
INTERMITTENT PRECIP. THIS NEARLY WEEK-LONG PERIOD BEGAN A COUPLE
OF DAYS AGO WHEN THE WARM SECTOR OF A LARGE-SCALE UPPER LOW
PRESSURE SYSTEM MOVED OVER THE EAST COAST STATES.
EVEN INFREQUENT CLOUD BREAKS HAVE ALLOWED SOME INSTABILITY TO
DEVELOP THIS AFTN /THOUGH ONLY ON THE ORDER OF A FEW HUNDRED J/KG
OF CAPE/. CONVECTION OCCURING TODAY IS EXPECTED TO BE A BIT LESS
INTENSE THAN THE PAST COUPLE OF DAYS. A LARGE CUMULUS FIELD HAS
DEVELOPED OVER THE PAST COUPLE OF HRS. LOW-LEVEL BOUNDARIES
/OUTFLOW OR SFC TROUGH/ WILL BE THE FOCUSING MECHANISM FOR
CONVECTIVE CELLS THIS AFTN/EVE.
THE VA PIEDMONT AND SHENANDOAH VLYS ARE ONCE AGAIN THE FOCUS FOR
RADAR ECHOES...THOUGH THESE ARE FAIRLY LIGHT AND SCATTERED.
ADDITIONAL WEAK CONVECTION IS EXPECTED TO DEVELOP ACROSS THE MID-
ATLC INTO THE EVE HRS. THIS DIURNALLY-DRIVEN ACTIVITY WILL HAVE
SOME TROUBLE DEVELOPING SUSTAINED UPDRAFTS WITH SUCH A MOIST AND
FAIRLY WARM PROFILE.
A POTENT UPPER LEVEL VORT MAX SLIDING OVER THE ATLANTA GA AREA
/VERY IMPRESSIVE ON VISIBLE AND WATER VAPOR SATELLITE/ IS GOING TO
PIVOT TOWARD THE NORTH AND EAST OVERNIGHT. THIS STRONG WAVE IS
GOING TO ROTATE AROUND A WEAKER UPPER VORT OVER THE OHIO VALLEY.
THEY WILL MERGE INTO ONE CLOSED UPPER LOW OVER THE COURSE OF TUE
AND WED.
AS THE UPPER-LEVEL LOW NEARS THE MID-ATLC FROM THE SW...IT WILL
CREATE A BETTER SHEARED ENVIRONMENT FOR WEAK CONVECTIVE STORMS.
THREATS FROM THIS TYPE OF SITUATION INCLUDE LOCALLY HEAVY RAIN AND
POSSIBLE LOW-LEVEL CIRCULATIONS /QLCS-TYPE FEATURES/. THE NAM HAS
BEEN THE MOST PROACTIVE IN DEVELOPING SOME CONVECTIVE FEATURES
THAT IT MOVES FROM THE MID-ATLC COAST INLAND AND ACROSS THE ERN
PORTION OF THE CWA STARTING EARLY TUE MORNING.
AS FOR FLOODING CONCERNS...HEAVY RAIN IS EXPECTED IN THESE
CONVECTIVE LINES. STILL UNCERTAIN ABOUT THE AREAS THAT WILL BE
MOST ADVERSELY AFFECTED AND WOULD LIKELY NEED SEVERAL CONSECUTIVE
BANDS OF HEAVY RAIN TO HEIGHTEN FLOODING CONCERNS. WILL CONTINUE
MONITORING THE NEXT COUPLE OF GUIDANCE CYCLES TO ASSESS THE FLASH
FLOOD THREAT.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
CLOSED UPR LOW WILL RMN IN VCTY THRU WED NGT. SVRL VORTICITY LOBES
WILL MOVE AROUND PERIPHERY OF THIS CLOSED LOW...INVIGORATING SHWRS
AND TSTMS ACRS FCST AREA AS LOW-LVL MSTR IS ADVCTD INLAND BY SELY
WINDS IN NERN QUADRANT OF SFC LOPRES. RAIN SHUD BE PERIODIC IN
NATURE RATHER THAN CONSTANT...WITH OCSNL BREAKS OF SUN. MAXIMA
WILL BE TEMPERED BY GENL CLD CVR...WITH MAXIMA IN LOW TO MID 70S.
MINIMA WILL BE ON THE WARM SIDE OWING TO SUSTAINED LOW-LVL MSTR
AND CLD CVR.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS AND TSTMS WILL BECOME MORE WIDESPREAD OVER THE COURSE OF
THE LATE AFTN-EVE HRS TODAY. MUCH OF THE ACTIVITY REMAINS CENTERED
OVER THE BLUE RIDGE...AND ONLY ISOLATED SHOWERS AND STORMS ARE
POPPING UP OVER THE I-95 CORRIDOR. PERIODS OF MVFR CONDITIONS
WOULD BE THE MAIN IMPACT IF ANY OF THESE CELLS CROSSED OVER AN
AIRPORT...WITH BRIEF HEAVY RAIN.
LATER TONIGHT WHEN THE EVE SHOWER/TSTM ACTIVITY HAS SUBSIDED...WINDS
WILL TURN NELY AND CIGS WILL DROP. PERIODS OF LIGHT RAIN AND -DZ ARE
EXPECTED TO DEVELOP DURING THE OVERNIGHT HRS AND LINGER WELL INTO
THE PREDAWN HRS. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED AFTER
SUNRISE...LINGERING THROUGH MUCH OF THE DAY ON TUESDAY WITH A STIFF
10-15KT ELY SFC WIND.
SUB-VFR CONDS MAY CONT PERIODICALLY WED-THU AS VERY MOIST LOW-LVL
AMS WILL PERSIST AND SHWRS AND TSTMS DVLP DURG PEAK HEATING.
DRYING TREND XPCD LATE IN THE WK AS LOW-LVL FLOW BCMS NWLY.
&&
.MARINE...
AN UPPER-LEVEL LOW PRESSURE SYSTEM WILL CONTINUE MOVING TOWARD THE
REGION. THE QUIETEST CONDITIONS OVER THE WATERS WILL BE BETWEEN NOW
AND LATER THIS EVE. A WEAK SFC LOW WILL DRIFT EWD OVERNIGHT...AND
WINDS WILL BECOME NELY AROUND 10KT. WIND GUSTS TO 20 KT WILL
BECOME MORE LIKELY OVER THE COURSE OF THE DAY ON TUE...WITH GUSTS
SPREADING OVER THE BAY/TIDAL POTOMAC AS PERIODS OF RAIN AFFECT
THE REGION.
SMALL CRAFT ADZY MAY BE NEEDED TUE EVE AND WED FOR PORTIONS OF THE
WATERS AS ELY WINDS INCR ACRS CHSPK BAY AND TIDAL POTOMAC RVR IN
ADVANCE OF SFC LOPRES.
&&
.TIDES/COASTAL FLOODING...
THE CURRENT HIGH TIDE CYCLE FOR THE MD BAY AND TIDAL POTOMAC RIVER
IS THE LOWER OF THE TWO FOR TODAY AND LIKELY WILL BE THE LOWEST IN
DAYS AND THE LOWEST FOR A FEW MORE DAYS. THE COASTAL FLOOD ADZY
THAT WAS IN EFFECT FOR THE PAST FEW DAYS WAS CANCELLED EARLIER
THIS MORNING. WE LOOK TO THE NEXT COUPLE OF DAYS AGAIN REACHING
AT LEAST MINOR FLOODING IN THE SAME AREAS AT TIMES OF HIGH TIDE.
THE NEXT HIGH TIDE CYCLE EARLY TUESDAY MORNING WILL AGAIN BE OF
CONCERN AS NELY WINDS STRENGTHEN...WHILE A WEAK SFC LOW MOVES
OFFSHORE. WILL MONITOR SUBSEQUENT WATER LEVEL GUIDANCE AND TRENDS
IN THE ANOMALIES TO ASSESS THE NEED FOR ISSUING A COASTAL FLOOD ADZY
/OR WATCH/ FOR TUE/WED AND POSSIBLY BEYOND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR
ANZ530>543.
&&
GMS/KRAMARHazardous weather outlook, May 16, 6:35 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT MON MAY 16 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
735 PM EDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR EARLY THIS EVENING.
THE PRIMARY THREAT WILL BE FOR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY WILL BE CAPABLE
OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. SOME
STORMS ALSO COULD BE STRONG TO SEVERE...AND COULD BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY AFTERNOON FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY MAY BE WARRANTED TUESDAY NIGHT AND WEDNESDAY FOR
PORTIONS OF THE WATERS.
STRENGTHENING ONSHORE FLOW LIKELY WILL LEAD TO MINOR COASTAL
FLOODING TUESDAY AND WEDNESDAY ALONG THE TIDAL POTOMAC RIVER AND
WESTERN SHORE OF THE CHESAPEAKE BAY. THE ONSHORE FLOW MAY BE
STRONG ENOUGH FOR MODERATE FLOODING ESPECIALLY TUESDAY NIGHT AND
WEDNESDAY NEAR TIMES OF HIGH TIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
735 PM EDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR EARLY THIS
EVENING...PRIMARILY EAST OF THE BLUE RIDGE IN NORTHERN VIRGINIA.
THE PRIMARY THREAT WILL BE FOR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY WILL BE CAPABLE
OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. SOME
STORMS ALSO COULD BE STRONG TO SEVERE...AND COULD BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY
APPRECIATED TUESDAY.
In the hours before
Special weather statement, May 16, 5:20 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT MON MAY 16 2011
VAZ050-056-162315-
ORANGE VA-SPOTSYLVANIA VA-
620 PM EDT MON MAY 16 2011
...STRONG THUNDERSTORMS TO AFFECT ORANGE AND SPOTSYLVANIA COUNTIES...
AT 620 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ALSOP TO 7 MILES SOUTHWEST OF GLENORA...MOVING
NORTHWEST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE LOGAN...COOKSTOWN...PARKER...BELMONT...
MINE RUN...GOLD DALE...LAKE OF THE WOODS...MINE RUN...LOCUST GROVE
AND THORNHILL.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH THESE STORMS
WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND CAUSE PONDING OF
WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN ALSO BE EXPECTED WITH
THESE STORMS.
&&
LAT...LON 3802 7775 3804 7775 3810 7784 3812 7798
3813 7800 3813 7806 3814 7808 3813 7817
3814 7819 3838 7774 3823 7751 3802 7773
TIME...MOT...LOC 2220Z 138DEG 13KT 3824 7766 3802 7789
BAJSpecial weather statement, May 16, 5:45 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT MON MAY 16 2011
VAZ052>055-162330-
STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
645 PM EDT MON MAY 16 2011
...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...STAFFORD...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...
AT 645 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ROSE HILL TO 3 MILES NORTHEAST OF DUMFRIES...
MOVING WEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE WOODBRIDGE...DUMFRIES...NEWINGTON...
LORTON...LINCOLNIA...SPRINGFIELD...THE I395 AND I495 INTERCHANGE...
OCCOQUAN...MONTCLAIR AND LAKE BARCROFT.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3863 7721 3864 7722 3860 7724 3852 7731
3863 7757 3896 7723 3883 7705 3881 7705
TIME...MOT...LOC 2245Z 112DEG 6KT 3879 7712 3860 7729
BAJSpecial weather statement, May 16, 5:48 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT MON MAY 16 2011
VAZ036>038-050-162330-
NELSON VA-ORANGE VA-GREENE VA-ALBEMARLE VA-
648 PM EDT MON MAY 16 2011
...STRONG THUNDERSTORMS TO AFFECT NELSON...ORANGE...GREENE AND
ALBEMARLE COUNTIES...
AT 647 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES EAST OF COBHAM TO 16 MILES SOUTH OF
SCOTTSVILLE...MOVING NORTHWEST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE BARBOURSVILLE...MONTICELLO...THE CITY OF
CHARLOTTESVILLE...AND SCHUYLER.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3763 7889 3827 7838 3813 7819 3812 7821
3781 7848 3777 7849 3775 7852 3775 7863
3768 7866 3769 7869 3763 7873 3764 7882
3761 7881 3759 7883
TIME...MOT...LOC 2247Z 127DEG 9KT 3807 7821 3757 7856
BAJSpecial weather statement, May 16, 6:12 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
712 PM EDT MON MAY 16 2011
VAZ052>055-502-162345-
STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
712 PM EDT MON MAY 16 2011
...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...STAFFORD...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER AND FAIRFAX
COUNTIES...
AT 712 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM RAVENSWORTH TO 3 MILES NORTHEAST OF INDEPENDENT
HILL TO 2 MILES SOUTH OF BRISTERSBURG...MOVING WEST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE MANTUA...BEALETON...BULL RUN...CENTREVILLE
AND CHANTILLY.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORMS HAVE PASSED.
&&
LAT...LON 3883 7706 3864 7730 3848 7762 3861 7782
3892 7746
TIME...MOT...LOC 2312Z 110DEG 12KT 3880 7725 3867 7741
3856 7763
BAJSpecial weather statement, May 16, 6:16 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
716 PM EDT MON MAY 16 2011
VAZ050-051-055-056-170000-
ORANGE VA-STAFFORD VA-CULPEPER VA-SPOTSYLVANIA VA-
716 PM EDT MON MAY 16 2011
...STRONG THUNDERSTORMS TO AFFECT ORANGE...STAFFORD...CULPEPER AND
SPOTSYLVANIA COUNTIES...
AT 717 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PARKER TO 2 MILES SOUTHEAST OF SPOTSYLVANIA
COURTHOUSE...MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE COOKSTOWN...LAKE OF THE WOODS...
CHANCELLORSVILLE...RICHARDSVILLE...BROOKFIELD...DUNAVANT...SPRING
VALLEY...FALMOUTH AND HOLLY CORNER.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THESE STORMS.
&&
LAT...LON 3841 7774 3831 7736 3808 7757 3821 7782
TIME...MOT...LOC 2317Z 180DEG 14KT 3828 7773 3819 7755
BAJ
Special weather statement, May 16, 6:18 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT MON MAY 16 2011
VAZ037>039-050-170000-
ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-
718 PM EDT MON MAY 16 2011
...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON AND
ALBEMARLE COUNTIES...
AT 718 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF OLD SOMERSET TO KEENE...
MOVING NORTHWEST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE THE CITY OF
CHARLOTTESVILLE...MADISON...STANARDSVILLE...FREE UNION AND CROZET.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORMS HAVE PASSED.
&&
LAT...LON 3775 7862 3801 7881 3854 7835 3826 7813
3774 7858 3774 7861
TIME...MOT...LOC 2318Z 150DEG 16KT 3827 7825 3787 7859
BAJThunderstorm Wind, Prince William
- When
- May 16, 6:38 PM EST
- Where
- Prince William County, 2.73 mi SSE of Greenwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.712, -77.636
A tree was knocked down across Burwell Road near the Fauquier County Line.
Thunderstorm Wind, Prince William
- When
- May 16, 6:40 PM EST
- Where
- Prince William County, 2.27 mi N of Nokesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.733, -77.580
A large tree fell onto power lines near the intersection of Vint Hill Road and Sudley Manor Drive.
Thunderstorm Wind, Fauquier
- When
- May 16, 6:40 PM EST
- Where
- Fauquier County, 2.7 mi NNE of Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.737, -77.684
Large tree limbs were down along Rogue Road.
Thunderstorm Wind, Prince William
- When
- May 16, 6:43 PM EST
- Where
- Prince William County, 1.36 mi SW of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.768, -77.570
A large tree fell onto power lines near the intersection of Devlin Road and University Boulevard.
Hail, Loudoun
- When
- May 16, 7:10 PM EST
- Where
- Loudoun County, 2.13 mi W of Middleburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.976, -77.809
Quarter sized hail was estimated near Middleburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, May 16, 201154 kt wind · 7 events
- Winter Storm and Winter Weather in California, May 16 to 18, 20113 events
- Coastal Flood in New York, May 16 to 17, 20113 events
- Flash Flooding in Virginia, May 16, 20113 events
- Heavy Snow in Washington, May 16, 20112 events
- Frost and Freeze in Alaska, May 16, 20112 events
- Hail in North Carolina, May 16, 20111 in hail · 2 events
- Flood in New York, May 16, 2011$5,000 · 1 event
- Flood in Maine, May 16 to 18, 20111 event
- Flood in Vermont, May 16 to 17, 2011$5,000 · 1 event
- High Wind in Montana, May 16, 20111 event
- Flood in Oregon, May 16 to 24, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310899, 310901, 310903, 310904, 310907.